Late-Onset Inflammatory Response to Hyaluronic Acid Dermal Fillers

Tahera Bhojani-Lynch, MRCOphth, CertLRS, MBCAM, DipCS

Disclosures

Plast Reconstr Surg Glob Open. 2017;5(12):e1532 

In This Article

Discussion

Late-onset inflammatory reactions are rare complications, which may occur following injection of HA dermal fillers. Their cause may be infectious or immune-mediated in origin, and their outbreak can be triggered, for example, by a flu-like illness.[2,3,5,6,13,14] Nevertheless, the latter events may be coincidental.

If an infection is suspected, steroids should not be prescribed.[15] All presented cases are believed to be immunological in nature, specifically as all injected areas were affected simultaneously, except in cases 3 and 5 discussed below. In the event of infection, symptoms would be localized or restricted to a discrete area. Moreover, at presentation, the patients were systemically well and had been asymptomatic in the injection area for months between the last treatment and reaction onset. Even the associated lump reported in patient 4 was hard and nonfluctuant and atypical of infection.[7] Therefore, there was no need for an empirical antibiotic treatment. Microbiological analysis for detection of a quiescent biofilm was not performed.

Delayed type IV hypersensitivity following HA implantation is the most likely explanation of the observed late-onset events. This rare systemic response is initiated by T lymphocytes and mediated by CD4+ cells. The reaction manifests as a persistent facial edema in the treated area, at times accompanied by inflammatory nodules.[4,5,16] A foreign body granuloma can be suspected in patient 4 due to the presence of a nonfluctuant lump. Based on data from early 2000s, the rates of delayed hypersensitivity vary between 0.02% and 4%.[17–19] As the number of fillers, performed procedures, and the associated complications have increased in the last decade,[9] a newer estimate would be of interest.

Late-onset hypersensitivity may manifest from weeks to many months after HA injection. It is impossible to predict, and it may occur in both previously injected and first time patients. Several case reports have been published attempting to understand the etiology in relation to HA dermal fillers.[12,13,17,19–32] Suggested influencing factors include previous infections and trauma, as well as the injection technique (eg, filler volume, repeated treatments, and intramuscular implantation) and different properties of the filler.[3,6,12]

Although severe adverse events may occur with any HA filler, the rates seem to vary among different products.[22] The fillers cited in this report are characterized as nonimmunogenic, biocompatible, and nontoxic implants, composed of sodium hyaluronate from nonanimal origin cross-linked with 1,4-butanediol diglycidyl ether.[33–37] The technology of the cross-linking varies among different manufacturers. Based on preclinical data, it is advisable not to modify the HA molecule to such a large extent that it would no longer be recognized as HA, and thus potentially lead to foreign body reactions.[38,39] The limit of accepted modifications remains unknown. Among the cited fillers, Restylane® products have the lowest and Teosyal® the highest degree of modification.[38] Additional filler-related factors suggested to influence inflammatory activities include presence of impurities from the cross-linking and biofermentation processes, higher concentration of HA, and characteristics of the filler particles (eg, size, surface, and charge).[5,18,19,23,37,40] However, as the manufacturing procedures remain confidential, one can only speculate on the technology-related factors associated with filler complications.[22]

In almost all the described cases, the patients experienced a systemic illness 1–2 weeks before the reaction onset. The proposed hypothesis involves macrophages remembering stimulations such as a severe systemic infection, and their activation then triggering giant cell formation and foreign body granuloma.[19,41,42] Beleznay et al.[13] proposed a different mechanism, by which VYCROSS technology HA may contribute to the inflammatory activities and thus exhibit immunologic properties. The suggested mechanism involves release of proinflammatory low molecular weight HA fragments during an accelerated breakdown of HA gels, triggered by a systemic inflammatory response to an unknown antigen.[13]

In all true type IV granulomatous processes, all sites that were originally injected with filler material would be expected to be adversely affected simultaneously, as observed in this report.[4] Patient 3 is a particularly interesting case because all sites injected with 1 brand were inflamed with the exception of the lips, which were injected with another brand. The fact that 2 different brands of filler were injected simultaneously in the same patient, but only 1 brand appears to have triggered a hypersensitivity response, suggests that the technology used in the manufacturing process of these brands can have an influence on possible side effects in the patient, even months after treatment. Published clinical data show that products from the second range of fillers (Belotero®) preserve the structural integrity of the surrounding tissues and have a favorable safety profile.[43–45]

In case of patient 5, inflammation was observed approximately 14 months postinjection of the lid-cheek margins, but the labiomental triangles were unaffected. Normally, by this time, it would be expected that the dermal filler would have degraded and been eliminated, but published literature suggests that fillers injected in the tear troughs do not degrade as quickly as in other areas.[46,47] This evidence may explain why the delayed reactions were observed only in the 2 tear troughs, after the other areas were free of injected HA.

Delayed complications are particularly difficult to diagnose and treat due to the time lapse from the last procedure.[24] As observed in the described cases, type IV hypersensitivity reactions are unresponsive to antihistamines.[5] Steroids are required to alleviate the inflammatory signs.[15,48] In case of patient 3, if steroids had been used when the first reaction occurred, the second flare-up might have been avoided. Type IV foreign body reactions are however generally self-limiting until the foreign body is destroyed.[2,15,49] Therefore, patient 3 achieved slow and full recovery even without steroids and attributed it to the antihistamines. Hyaluronidase may be injected to remove the allergen in case of lumps,[5,15,48,50] as shown in patient 4.

Inflamed areas should not be massaged, as done by patient 1. The patient felt the need to massage, as the reaction appeared as if the filler was freshly injected and needed to be dispersed. However, manipulation aggravated the condition, induced tenderness and increased the edema.

The main limitation of this article is the absence of histological analysis for detection of macrophages and thus confirmation of the granulomatous reaction to HA. Biopsies were not performed due to the patients' desire to have minimally invasive resolutions to their symptoms as quickly as possible. As this is a retrospective data review, and 2 patients were referred to the clinic by different practitioners, the medical history is at times incomplete and exact doses of prescribed medication are also unknown. Only available nonstandardized patients' photographs are presented in this article.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....